Alert archive / Ohio / Flash Flood Warnings in 2017

Flash Flood Warning 34, NWS Charleston, WV

July 4, 2017Morgan County, Perry County, Washington County, Ohio

NWS Charleston, WV issued this flash flood warning at Jul 4, 2017, 6:00 PM EDT for Morgan County, Perry County, Washington County, Ohio. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2017, 6:00 PM EDT (22:00 UTC)
Expired
Jul 4, 2017, 9:00 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Morgan County, OH, Perry County, OH, Washington County, OH

The radar

The Charleston,WV radar (KRLX), 152 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 6:30 PM EDTFLOOD4 Wsw Malta, OHA MORGAN COUNTY SHERIFF DEPUTY REPORTED THE HEAVY RAIN CAUSED MINOR, BRIEF OVERFLOWING OF DITCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1739 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

018 
WGUS51 KRLX 042200
FFWRLX
OHC115-127-167-050100-
/O.NEW.KRLX.FF.W.0034.170704T2200Z-170705T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
600 PM EDT TUE JUL 4 2017

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Southern Perry County in southeastern Ohio...
  Northwestern Washington County in southeastern Ohio...
  Central Morgan County in southeastern Ohio...

* Until 900 PM EDT

* At 559 PM EDT, Doppler radar indicated slow moving thunderstorms 
  producing heavy rain across the warned area. Up to two inches of 
  rain have already fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  New Lexington, McConnelsville, Malta, Corning, Rendville and
  Hackney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

You may also report severe weather by posting your report to the 
Charleston West Virginia National Weather Service Facebook Page, or 
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3970 8237 3973 8221 3964 8162 3953 8166
      3958 8188 3965 8237

$$

30
1 follow-up statement
393 
WGUS71 KRLX 042332
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
732 PM EDT TUE JUL 4 2017

OHC115-127-167-042341-
/O.CAN.KRLX.FF.W.0034.000000T0000Z-170705T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry OH-Washington OH-Morgan OH-
732 PM EDT TUE JUL 4 2017

...THE FLASH FLOOD WARNING FOR SOUTHERN PERRY...NORTHWESTERN
WASHINGTON AND CENTRAL MORGAN COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 3970 8237 3973 8221 3964 8162 3953 8166
      3958 8188 3965 8237

$$

16

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 3:28 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 4, 3:28 PM EDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
328 PM EDT Tue Jul 4 2017

.SYNOPSIS...
A weak frontal boundary will sag south and stall out across the
area through mid week before moving back north. Cold front
Friday night. Cooler and less humid weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 230 PM Tuesday...

Radar images show a large area of light to moderate rainfall
moving east across southeast OH and WV. Radar trends indicate
that convection is loosing intensity. Models suggest QPF will
diminish in intensity and move east of the area tonight.

Stationary boundary remains over the local area to provide high
moisture content. Convection will be driven by mid level
shortwaves. One shortwave, as seen in vorticity maximum at H500,
exits east of the mountains this evening. The NAM show a second
shortwave approaching from the west during the overnight hours.
Therefore, kept chance and likely PoPs with the first wave,
allowing a lull in showers activity this evening. Chance PoPs
will continue with the second wave early Wednesday.

With the expected cloud cover/convection tonight and Wednesday,
temperatures should be slightly cooler across much of the area
than recent days.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 257 PM Tuesday...

One wave departs to the northeast Wednesday night as the surface
front remains well to the northwest of the area. The large upper
level system responsible for the unsettled weather across the MS
and TN Valleys will finally but begrudgingly move into the area
Thursday and into Friday. As such the chances for
showers/storms will be in the forecast through Friday. An
amplifying upper level trof across the upper Midwest will
finally kick this system off the east late Friday. The
associated cold front...fairly strong for this time of
year...will cross Friday evening. Given the favorable dynamics
and increasing flow...strong to perhaps severe storms are
possible with the front.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 325 PM Tuesday...

A broad an deep upper trof settles into the region for the
weekend. Enough low level moisture combined with steep lapse
rates and an elevated heat source, may allow a few afternoon
mountain showers on Saturday. Otherwise a fresher airmass will
provide comfortable weekend. The upper trof looks to hang around
into next week...with the occasional s/w trof and surface front
crossing. The overall theme of seasonable temps and comfortable
dewpoints will prevail.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 115 PM Tuesday...

Widespread VFR conditions expected across the northern sites
such as PKB, CKB, and EKN.

MVFR to IFR conditions possible under an area of rain showers
affecting the southern half of the area. Visibilities could drop
to less than 2SM under the heaviest shower. The bulk of
convection will begin to dissipate by 02Z.

Tonight, the SREF suggests good probabilities for low ceilings
during the overnight hours. Bufkit soundings show good
conditions for low stratus development especially over areas
that received rain today.

Improvement conditions expected after 12z Wednesday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of showers and storms on Tuesday
may vary from forecast. Development of widespread MVFR cigs
tonight may not occur.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  L    H    H    H    H    H    H    H    H    H    H    L
BKW CONSISTENCY  H    H    M    M    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z WEDNESDAY...
IFR possible in showers and thunderstorms Thursday into Thursday
night, and late Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/30
NEAR TERM...ARJ
SHORT TERM...30
LONG TERM...30
AVIATION...ARJ
Hazardous weather outlook, Jul 4, 5:30 AM EDT, 12 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
530 AM EDT Tue Jul 4 2017

WVZ039-040-515>526-050930-
Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
530 AM EDT Tue Jul 4 2017

This Hazardous Weather Outlook is for portions of northeast West
Virginia, northern West Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms may bring locally excessive rainfall on Wednesday and
Thursday. Thunderstorms may become quite strong on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-050930-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-
530 AM EDT Tue Jul 4 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central West Virginia,
northern West Virginia, southern West Virginia and western West
Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms Thursday may bring locally excessive rainfall, and may
become quite strong.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SL / TRM

In the hours before

Special weather statement, Jul 4, 5:27 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Charleston WV
527 PM EDT TUE JUL 4 2017

OHZ066-067-042230-
Morgan-Perry-
527 PM EDT TUE JUL 4 2017

...A LINE OF STRONG THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
SOUTHERN PERRY AND CENTRAL MORGAN COUNTIES...

At 525 PM EDT, radar indicated strong thunderstorms located along a
line extending from near Bremen to near Shawnee to near
McConnelsville. Movement was east at 10 mph.

Locations impacted include...
New Lexington, McConnelsville, Shawnee, Malta, Corning, Stockport and
Rendville.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. A quick 1 to 1.5 inches of rain can be expected.

Frequent cloud to ground lightning is also occurring. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3964 8171 3950 8174 3960 8216 3961 8238
      3970 8237 3971 8221
TIME...MOT...LOC 2125Z 270DEG 10KT 3967 8238 3966 8221 3959 8180

30

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:27 PM EDTSpecial Weather StatementRLXMorgan63 min

Nearby

Flash Flood Warnings in Ohio, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.